Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 70, NWS State College, PA

May 19, 20114 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 19, 2011, 1:41 PM EDT for 4 counties in Pennsylvania. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2011, 1:41 PM EDT (17:41 UTC)
Expired
May 19, 2011, 2:30 PM EDT
In force
49 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Columbia County, PA, Lebanon County, PA, Northumberland County, PA, Schuylkill County, PA

The radar

The State College radar (KCCX), 134 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 12:20 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 5.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2011-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2011-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

914 
WUUS51 KCTP 191741
SVRCTP
PAC037-075-097-107-191830-
/O.NEW.KCTP.SV.W.0070.110519T1741Z-110519T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
141 PM EDT THU MAY 19 2011

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COLUMBIA COUNTY IN CENTRAL PENNSYLVANIA...
  CENTRAL LEBANON COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  SOUTHWESTERN SCHUYLKILL COUNTY IN CENTRAL PENNSYLVANIA...
  EAST CENTRAL NORTHUMBERLAND COUNTY IN CENTRAL PENNSYLVANIA...

* UNTIL 230 PM EDT

* AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM. THE STORM WAS NEAR SAND HILL...MOVING NORTH AT
  35 MPH. THIS STORM IS CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINE GROVE AROUND 155 PM EDT...
  MUIR AROUND 200 PM EDT...
  TREMONT AROUND 205 PM EDT...
  VALLEY VIEW AROUND 210 PM EDT...
  JOE ZERBEY AIRPORT AROUND 215 PM EDT...
  MOUNT CARMEL AND KULPMONT AROUND 220 PM EDT...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-78 BETWEEN MILE MARKERS 2 AND 8...I-81 BETWEEN MILE MARKERS 94 AND
118.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
209...ROUTE 422...STATE ROAD 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM LARGE HAIL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR CENTRAL PENNSYLVANIA.

&&

LAT...LON 4051 7634 4049 7643 4044 7634 4036 7635
      4034 7648 4091 7663 4092 7657 4089 7656
      4088 7653 4092 7652 4094 7629
TIME...MOT...LOC 1741Z 177DEG 32KT 4043 7641

$$

FORECASTER: DEVOIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 11:52 AM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 19, 11:52 AM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1152 AM EDT THU MAY 19 2011

.SYNOPSIS...
A DEEP UPPER LEVEL CIRCULATION OVER THE UPPER OHIO VALLEY WILL
MOVE VERY SLOWLY EASTWARD TODAY ACROSS PENNSYLVANIA AND OUT TO
SEA BY SATURDAY. MODERATING TEMPERATURES AND A PERIOD OF MAINLY
DRY WEATHER APPEAR IN STORE FOR THE WEEKEND...AS AN UPPER LEVEL
RIDGE OF HIGH PRESSURE BUILDS EASTWARD FROM THE MIDWEST. ABOVE
NORMAL TEMPERATURES ARE POSSIBLE BY EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOW TOPPED CONVECTION HAS REDEVELOPED OVER THE HIGHER TERRAIN OF
SOUTH CENTRAL MTNS AND LOWER TO MID SUSQ AND IS TRAINING FROM
SOUTH TO NORTH. DESPITE MUCH LOWER PW TODAY...THIS TRAINING WILL
CAUSE MINOR FLOODING IN SOME AREAS WHICH ALREADY SAW A FEW TO
SEVERAL INCHES OF RAINFALL YESTERDAY AND OVERNIGHT. ELSEWHERE...
BREAKS OF SUNSHINE WILL AID IN ADDITIONAL DESTABLIZATION AND QUICK
FORMATION OF SCATTERED SHOWERS. WET BULB ZERO AND FZLVLS BETWEEN
7500 AND 8500 FEET WILL PROMOTE HAIL...BUT GIVEN MARGINAL CAPES AM
EXPECTING SUB-SEVERE HAIL AND LITTLE IF ANY WIND THREAT GIVEN WEAK
BOUNDARY LAYER WINDS. SPC/HPC HAS PLACED THE ERN HALF OF THE CWA
IN SLIGHT RISK FOR HAIL AND SEE TEXT FOR EXCESSIVE RAINFALL.

&&

.SHORT TERM /FRIDAY/...
A DRIER DAY EXPECTED FOR FRIDAY...AS UPPER LOW SHIFTS EAST OF PA.
HOWEVER...COOL AIR ALOFT WILL PROMOTE STEEP LAPSE RATES AND SCT
TO NMRS DIURNALLY DRIVEN SHOWERS AND TSTMS. ALTHOUGH SKIES SHOULD
AVERAGE MOSTLY CLOUDY...OCNL BREAKS OF SUNSHINE SHOULD ALLOW AFTN
TEMPS TO CREEP TOWARD NORMAL. ENSEMBLE MEAN 850 TEMPS SUPPORT HIGHS
IN THE U60S AND L70S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
ANY LINGERING EVENING SHRA/TSRA SHOULD COLLAPSE FRI EVENING...AS BLYR
COOLS AND SFC RIDGE BUILDS TOWARD THE AREA. COOL TEMPS ALOFT
ASSOCIATED WITH DEPARTING UPPER LOW MAY RESULT IN JUST A FEW
SHRA/TSRA SAT AFTN. HOWEVER...COVERAGE SHOULD BE NOTICEABLY LESS
THAN FRIDAY. 850 TEMPS MODERATE TO NR 12C SAT AFTN...LIKELY
SUPPORTING HIGHS NR 80F. A WARM FRONT WILL PUSH INTO CENTRAL PA
SUN AFTN...POSSIBLY TOUCHING OFF A FEW PM TSRA.

BULK OF MED RANGE GUIDANCE SHOWING A WEAKENING TROUGH LIFTING
THROUGH THE GRT LKS EARLY NEXT WEEK. ASSOCIATED COLD FRONT APPEARS
LIKELY TO STALL OUT IN THE VICINITY OF PA DURING TUE/WED...BRINGING
A GOOD CHC OF SHRA/TSRA. MONDAY MAY BE THE WARMEST DAY OF THE
EXTENDED FCST...WHEN GEFS 850 TEMPS PEAK ARND 15C...INDICATING
WIDESPREAD 80S POSSIBLE.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
STLT IMAGERY SHOWS UPPER LEVEL LOW PRESSURE OVR ERN OH EARLY THIS
MORNING. EXPECT UNSETTLED CONDITIONS TO CONTINUE TDY AS THIS
SYSTEM SLIDES SLOWLY EWD ACRS CNTRL PA. COLD AIR ALOFT AND LIFT
ASSOCIATED WITH THE UPPER LEVEL CIRCULATION WILL PROMOTE INC CVRG
OF SHOWERS AND ISOLD TSTMS THRU THIS AFTN. EARLY MRNG IFR FOG AND
LOW STRATUS WILL IMPROVE TO MVFR/VFR THRU MID-DAY. LOW CIGS AND
PATCHY FOG IS PSBL OVRNGT BUT CONFIDENCE IS MEDIUM TO LOW AS THE
UPPER LOW SHIFTS INTO ERN PA.

OUTLOOK...
FRI...SCT SHOWER POSSIBLE...MAINLY ERN SXNS.
SAT...NO SIG WX EXPECTED.
SUN-MON...MAINLY VFR...BUT SCT TSTMS MAINLY W HALF.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...DEVOIR/STEINBUGL
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD/RXR
AVIATION...STEINBUGL
Hazardous weather outlook, May 19, 11:47 AM EDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1147 AM EDT THU MAY 19 2011

PAZ004>006-010>012-017>019-026>028-036-037-041-042-045-046-049>053-
056>059-063>066-201600-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-HUNTINGDON-MIFFLIN-JUNIATA-FRANKLIN-
TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-
UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-
SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1147 AM EDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SLOW MOVING STORM SYSTEM PASSING OF PENNSYLVANIA WILL PRODUCE
SCATTERED THUNDERSTORMS TODAY...MAINLY DURING THE AFTERNOON. A
FEW ISOLATED LOCATIONS COULD EXPERIENCE LARGE HAIL...DAMAGING
WINDS OR FLOODING WITH THE STRONGEST OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024-025-033>035-201600-
CAMBRIA-BLAIR-SOMERSET-BEDFORD-FULTON-
1147 AM EDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 19, 1:27 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
127 PM EDT THU MAY 19 2011

PAZ058-059-066-191800-
LANCASTER PA-LEBANON PA-SCHUYLKILL PA-
127 PM EDT THU MAY 19 2011

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LEBANON...NORTH CENTRAL
LANCASTER AND SOUTH CENTRAL SCHUYLKILL COUNTIES...

AT 122 PM EDT...A STRONG THUNDERSTORM WAS NEAR CORNWALL...MOVING
NORTH AT 30 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS. THIS STORM WILL BE NEAR MYERSTOWN
AROUND 140 PM...PINE GROVE AROUND 150 PM AND TREMONT AROUND 200 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 263 AND 274...I-78 BETWEEN
MILE MARKERS 1 AND 8...I-81 BETWEEN MILE MARKERS 95 AND 111.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
209...ROUTE 322...ROUTE 422...STATE ROAD 501.

LAT...LON 4053 7620 4051 7625 4051 7634 4049 7643
      4037 7623 4019 7630 4022 7652 4066 7651
      4067 7617

FORECASTER: EVANEGO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:15 PM EDTSpecial Weather StatementCTPClinton60 min
May 18, 8:52 PM EDTSpecial Weather StatementCTPPotter53 min
May 18, 9:22 PM EDTFlash Flood WarningCTPLycoming83 min
May 18, 10:19 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Franklin, Fulton, Huntingdon116 min
May 18, 10:33 PM EDTSpecial Weather StatementCTPAdams27 min
May 18, 11:21 PM EDTSpecial Weather StatementCTPAdams, Cumberland54 min
May 18, 11:49 PM EDTAreal Flood AdvisoryCTPCumberland, Franklin, Huntingdon, Juniata, Mifflin, Perry116 min
May 19, 12:22 AM EDTSpecial Weather StatementCTPCentre, Juniata, Mifflin53 min
May 19, 12:31 AM EDTAreal Flood AdvisoryCTPCentre, Clinton, Mifflin, Snyder, Union119 min
May 19, 12:56 AM EDTSpecial Weather StatementCTPSnyder64 min
May 19, 1:10 AM EDTSpecial Weather StatementCTPDauphin, Snyder65 min
May 19, 1:20 AM EDTSpecial Weather StatementCTPClinton55 min
May 19, 2:08 AM EDTSpecial Weather StatementCTPLancaster37 min
May 19, 2:29 AM EDTAreal Flood AdvisoryCTPAdams, York2 hr
May 19, 3:24 AM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Juniata, Northumberland, Perry, Snyder and 1 more3 hr
May 19, 3:33 AM EDTRiver Flood WarningCTPClinton14 hr
May 19, 3:55 AM EDTFlash Flood WarningCTPDauphin3 hr
May 19, 5:56 AM EDTAreal Flood AdvisoryCTPLycoming, Montour, Northumberland, Union94 min
May 19, 11:41 AM EDTAreal Flood AdvisoryCTPAdams, Columbia, Cumberland, Dauphin, Franklin, Lancaster and 7 more3 hr
May 19, 1:27 PM EDTSpecial Weather StatementCTPLebanon33 min
May 19, 2:00 PM EDTFlash Flood WarningCTPLycoming3 hr
May 19, 3:18 PM EDTSpecial Weather StatementCTPCumberland27 min
May 19, 4:22 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland, York3 hr
May 19, 4:28 PM EDTSpecial Weather StatementCTPAdams62 min
May 19, 4:46 PM EDTSpecial Weather StatementCTPYork59 min
May 19, 5:03 PM EDTSpecial Weather StatementCTPMcKean57 min
May 19, 6:13 PM EDTFlash Flood WarningCTPMcKean3 hr
May 19, 6:13 PM EDTSpecial Weather StatementCTPPotter32 min
May 19, 6:47 PM EDTAreal Flood WarningCTPPotter, Tioga3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.